Texas, 2011

Drought in Texas, March 8 to 31, 2011

March 8 to 31, 2011 · NWS LUB · 14 events in 14 counties and zones

An extended dry period over west Texas, as well as much of the state, resulted in the emergence of Severe (D2) to Extreme (D3) drought during the month of March. By the 8th, Severe (D2) drought had developed over portions of the southern Rolling Plains.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

An extended dry period over west Texas, as well as much of the state, resulted in the emergence of Severe (D2) to Extreme (D3) drought during the month of March. By the 8th, Severe (D2) drought had developed over portions of the southern Rolling Plains. The drought deepened and expanded over the region through the month, and by month's end Severe (D2) drought encompassed most of the western South Plains, the Rolling Plains and the extreme southeastern Panhandle, with Extreme (D3) drought developing over the southern Rolling Plains (including King and Stonewall Counties) by the 29th.

Although the drought developed during the region's typical cool and dry season, rainfall for many areas of the South Plains region has barely approached one inch between October (2010) and March (2011). These totals amount to two to four inches below normal and rank as one of the driest October to March periods on record fro the region. Keetch-Byram Drought Index values ranged between 500 and 600 by the end of March.

Through March, the impact of drought was already evidenced in increased wildfire activity. Impacts on agriculture, the area's primary economy, were minimal through March. However, area crops were beginning to show signs of stress as winter wheat crops were beginning to suffer. It was evident that if rain did not occur during April, wheat crops would be severely impacted and cotton planting would be delayed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Mar 7, 11:21 PM CST, 39 minutes earlier.

Area forecast discussion, Mar 7, 11:21 PM CST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
1121 PM CST MON MAR 7 2011

.AVIATION...
COMPLICATED EVOLUTION OF SFC FEATURES AS A SFC LOW DEVELOPS WEST
OF KLBB THEN MOVES EWD WITH WINDS SHIFTING TO THE WEST AT KLBB
EARLY IN THE PERIOD. AS THE LOW MOVES TOWARD KCDS WILL SEE WINDS
BACK TO THE NORTH THEN AROUND TO WEST BEFORE A COLD FRONT SWITCHES
WINDS TO THE NORTH AT BOTH TAF SITES LATE IN THE AFTN. DEEP MIXING
OF STRONGER WINDS ALOFT WILL ALLOW FOR WINDS AT KLBB TO INCREASE
TO AROUND 25 KT WITH SOME RESTRICTION TO VSBY DUE TO BLDU. OTHER
COMPLICATION IS POTENTIAL FOR LOW CLOUDS AT KCDS BEFORE 12Z.
MODELS NOT CONSISTENT IN THIS REGARD. AREA OBS ATTM SUGGEST MVFR
POSSIBLE AND HAVE INSERTED A GROUP THERE...ALTHOUGH CONFIDENCE
COULD BE HIGHER.

&&

.PREV DISCUSSION... /ISSUED 338 PM CST MON MAR 7 2011/

SHORT TERM...
INITIAL THOUGHTS FOR TONIGHT WERE TO REMOVE MENTION OF ISOLATED
SHOWERS AND FOG AS LITTLE IN THE WAY OF UPPER LEVEL SUPPORT WILL BE
IN PLACE OVER THE REGION.  HOWEVER...LATEST SATELLITE IMAGERY AND
NLDN DATA INDICATE SOME THUNDERSTORMS OVER NORTHERN NEW MEXICO WHICH
MAY HINT AT SOME MID-LEVEL INSTABILITY ALONG WITH SOME LIFT.  THE
CURRENT TRACK WILL RESULT IN ONLY A GLANCING BLOW ACROSS THE
FORECAST AREA BUT WILL BE CLOSE ENOUGH TO WARRANT LEAVING MENTION OF
POPS AND FOG IN THE GRIDS FOR TONIGHT.  MIN TEMPERATURES WILL ALSO
BE RATHER MILD ACROSS THE ROLLING PLAINS AS SHALLOW LOW-LEVEL
MOISTURE PUSHES INTO THIS REGION OVERNIGHT AND AS CONTINUED HIGH
CLOUD COVER REMAINS OVER THE REGION UNTIL EARLY TUESDAY MORNING.

MODELS CONTINUE TO HAVE MINOR ISSUES WITH THE TIMING OF VARIOUS
PARAMETERS FOR FIRE WEATHER CONDITIONS AND TIMING OF FRONT ARRIVAL.
NAM CONTINUES TO PUSH THE STRONGEST 700HPA WIND MAX ACROSS THE FCST
AREA THROUGH THE MORNING AND HAS IT OVER THE ROLLING PLAINS BY 18Z.
GFS IS FURTHER SOUTH WITH THE STRONGEST WIND MAX INITIALLY BUT HAS A
SIMILAR TIMING WITH THE STRONGEST WINDS ACROSS THE ROLLING PLAINS BY
EARLY AFTERNOON AS WELL.  GFS HAS ALSO COME IN FARTHEST SOUTH WITH
THE BASE OF THE TROF/CLOSED LOW WHILE THE OTHER THREE MODELS CARRY
IT ANYWHERE FROM THE TEXAS PANHANDLE INTO SRN/WRN KANSAS.  THIS TOO
WILL IMPACT WHERE THE AXIS OF STRONGEST WINDS WILL DEVELOP.  WITH
REGARDS TO THE COLD FRONT...MODELS CONTINUE TO BOUNCE AROUND WITH
THE TIMING AND SOUTHWARD SPEED OF THE FRONT.  12Z MODELS WERE IN
PRETTY GOOD AGREEMENT THAT THE FRONT WILL REACH THE NORTHERN
FORECAST AREA IN THE LATE AFTERNOON AND PUSH ACROSS THE ENTIRE
REGION BY 7 TO 9 PM.  HOWEVER...18Z NAM HAS COME IN FASTER WITH
FRONT NOW WHICH IS MORE IN LINE WITH THE 00 AND 06Z RUNS.  OPTED TO
GO WITH THE MORE CONSISTENT TIMING OF THE 12Z RUNS FOR THE
FORECAST.  TIMING OF THE FRONT WILL BE IMPORTANT FOR HIGH
TEMPERATURES AND THE WIND ADVISORY/RED FLAG WARNING THAT ARE IN
EFFECT FOR TOMORROW AFTERNOON.  AN EARLIER FRONTAL TIMING WILL
RESULT IN A STRONGER GRADIENT IN HIGH TEMPERATURES AND RESTRICT THE
STRONGEST WINDS SOUTH OF ROUGHLY A MORTON TO PADUCAH LINE.  SLOWER
TIMING WILL ALLOW TEMPERATURES TO WARM UP MORE THAN CURRENTLY
FORECAST NORTH OF THAT LINE.  FRONTAL BOUNDARY WILL ALSO DETERMINE
HOW FAR NORTH AREAS OF BLOWING DUST WILL DEVELOP AND HOW FAST THE
DUST WILL BE CLEARED OUT OF THE AREA AS THE AIRMASS GETS REPLACED
FROM THE NORTH.

JORDAN

LONG TERM...
A SURFACE COLD FRONT WILL DIVE SOUTHWARD OUT THE PANHANDLE AND SHIFT
WINDS TO A PREVAILING NORTHERLY DIRECTION BETWEEN 00-03Z TOMORROW
EVENING. WINDS WILL GRADUALLY SUBSIDE AS THE NIGHT PROGRESSES...
THOUGH THEY COULD REMAIN GUSTY FOR A WHILE ALONG AND BEHIND THE
FRONTAL PASSAGE. THE COOLER POST FRONTAL AIRMASS AND DECREASING
THICKNESS VALUES WILL PROMOTE COOLER TEMPERATURES AROUND SEASONABLE
LEVELS IN THE UPPER 50S TO MID 60S FOR WEDNESDAY.

AN UPPER-LEVEL SHORTWAVE RIDGE AXIS WILL PROPAGATE EASTWARD THROUGH
THE ROCKIES ONTO THE CENTRAL PLAINS DURING THE LATER PART OF THE
WORK WEEK...SHIFTING WINDS BACK TO A PREVAILING WARM/DRY SOUTHWEST
FLOW. THIS WILL ALLOW TEMPERATURES TO CLIMB BACK INTO THE 70S FOR
THURSDAY AND FRIDAY AND RH VALUES TO DROP TO NEAR CRITICAL LEVELS
DURING THE AFTERNOON. WINDS ARE NOTABLY WEAKER THAN WHAT IS PROGGED
TO OCCUR ON TUESDAY...BUT GIVEN THE WARM AND DRY CONDITIONS AND THE
EXTREMELY CURED FUELS...ELEVATED FIRE WEATHER CONCERNS MAY RETURN TO
PORTIONS OF THE AREA LATE IN THE WORK WEEK.

HEADING INTO THE WEEKEND...AN UPPER-LEVEL TROUGH WILL MOVE EASTWARD
ONTO THE NORTHERN PLAINS AND DRIVE ANOTHER COLD FRONT THROUGH THE
REGION FRIDAY NIGHT INTO EARLY SATURDAY. A COOL DOWN IS EXPECTED FOR
SATURDAY...BUT THE MAIN STORY WILL BE THE PROGGED MOISTURE RETURN
AS WINDS SHIFT TO A PREVAILING SOUTHEASTERLY DIRECTION BY THE LATE
AFTERNOON AND EVENING. THIS WILL ALLOW GULF MOISTURE TO CREEP BACK
INTO THE AREA AND POTENTIALLY LEAD TO WIDESPREAD LOW STRATUS/FOG
DEVELOPMENT LATE SATURDAY NIGHT INTO SUNDAY MORNING. THE GFS AND
ECMWF BOTH SHOW ANOTHER UPPER-LEVEL TROUGH MOVING THROUGH THE
SOUTHERN ROCKIES ON SUNDAY. IF SUFFICIENT MOISTURE IS IN PLACE
ACROSS THE AREA...SHOWERS AND PERHAPS THUNDERSTORMS WILL BE
POSSIBLE SUNDAY AFTERNOON INTO SUNDAY NIGHT. THE GFS IS
PARTICULARLY SUPPORTIVE OF THIS SOLUTION AND ACTUALLY HINTS AT
SOME APPRECIABLE INSTABILITY ACROSS THE REGION AS WELL. THE ECMWF
ON THE OTHER HAND IS TRENDING SLIGHTLY SLOWER AND INDICATES A
DRIER SOLUTION. FOR NOW...HAVE TWEAKED POPS UP SLIGHTLY FOR SUNDAY
AND SUNDAY NIGHT. HOWEVER...BASED ON THE HIGH UNCERTAINTIES WITH
THIS EVENT BEING A WEEK AWAY HAVE OPTED TO KEPT THEM BELOW
MENTIONABLE LEVELS ATTM AND WAIT FOR BETTER MODEL CONSISTENCY.

FIRE WEATHER...
EXPECT TO SEE RED FLAG CONDITIONS DEVELOPING AS EARLY AS 11 AM
ACROSS THE WESTERN SOUTH PLAINS AND THEN SPREAD EASTWARD INTO THE
ROLLING PLAINS BY EARLY AFTERNOON.  WIND SPEEDS WILL NOT BE AS
STRONG AS THE FEBRUARY 27TH EVENT BUT WILL BE STRONG ENOUGH TO
RESULT IN RAPID FIRE SPREAD RATES BY TOMORROW AFTERNOON.  EXPECT TO
SEE SUSTAINED 20 TO 30 MPH SPEEDS AT THE SURFACE WITH GUSTS UP TO 45
MPH.  MINIMUM RH VALUES WILL RANGE FROM MID 20S ALONG A FRIONA TO
CHILDRESS LINE /OUTSIDE OF THE RED FLAG WARNING AREA/ TO LOW TEENS
ROUGHLY ALONG A PLAINS TO ASPERMONT LINE.  BIGGEST CONCERN IS THE
TIMING OF ARRIVAL OF A COLD FRONT TOMORROW AFTERNOON.  COMPUTER
MODELS ARE HAVE NOT BEEN VERY CONSISTENT WITH THE ARRIVAL TIME OF
THE FRONT.  BEST CONSENSUS IS THAT THE FRONT WILL PUSH TO NEAR A
FRIONA TO CHILDRESS LINE BETWEEN 2 TO 4 PM AND THEN TO ROUGHLY ALONG
A DENVER CITY TO ASPERMONT LINE BETWEEN 7 AND 9 PM.  WINDS WILL
RAPIDLY CHANGE TO A NORTHERLY DIRECTION WITH SUSTAINED SURFACE
SPEEDS OF 15 TO 25 MPH WITH GUSTS TO NEAR 30 MPH.  NORTHERLY WINDS
WILL THEN SUBSIDE THROUGH 3 AM WEDNESDAY MORNING TO AROUND 10 MPH
OUT OF THE NORTH.  RH VALUES WILL ALSO RISE BEHIND THE FRONT AS SOME
SLIGHTLY HIGHER MOISTURE LEVELS PUSH IN BEHIND THE FRONT.

JORDAN

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        34  59  26  59  29 /  10   0   0   0   0
TULIA         34  64  28  59  29 /  10  10   0   0   0
PLAINVIEW     36  66  28  59  29 /  10  10   0   0   0
LEVELLAND     41  68  31  63  31 /   0   0   0   0   0
LUBBOCK       41  68  30  61  31 /  10   0   0   0   0
DENVER CITY   41  71  32  65  35 /   0   0   0   0   0
BROWNFIELD    44  70  32  65  33 /   0   0   0   0   0
CHILDRESS     43  71  31  63  34 /  20  10   0   0   0
SPUR          43  73  32  63  34 /  10   0   0   0   0
ASPERMONT     49  77  34  64  36 /  10  10   0   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 11 AM TO 8 PM CST TUESDAY FOR THE
FOLLOWING ZONES: TXZ027>044.

WIND ADVISORY FROM 11 AM TO 8 PM CST TUESDAY FOR THE FOLLOWING
ZONES: TXZ027>044.

&&

07
Hazardous weather outlook, Mar 7, 8:06 PM CST, 3 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
806 PM CST MON MAR 7 2011

TXZ021>044-090215-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
806 PM CST MON MAR 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WESTERLY WINDS WILL REACH SUSTAINED SPEEDS IN EXCESS OF 30 MPH
TUESDAY OVER THE SOUTH PLAINS AND ROLLING PLAINS. BLOWING DUST
MAY SIGNIFICANTLY REDUCE VISIBILITY.

CRITICAL FIRE WEATHER WILL PROMOTE CONDITIONS FAVORABLE FOR
DANGEROUS WIND-DRIVEN WILDFIRES TUESDAY AFTERNOON...ESPECIALLY
ACROSS THE SOUTHERN SOUTH PLAINS AND SOUTHERN ROLLING PLAINS.

WIND ADVISORIES AND RED FLAG WARNINGS ARE IN EFFECT TUESDAY FOR
MUCH OF THE OUTLOOK AREA.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW WEDNESDAY
THROUGH SUNDAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 drought. Local standard time, as filed.

Drought, Briscoe

When
March 8, 12:00 AM CST to March 31, 11:59 PM CST
Where
Briscoe forecast zone
Reported by
Other Federal Agency
Coordinates
34.530, -101.209 (the zone’s center; the record gives no point)

Drought, Hall

When
March 8, 12:00 AM CST to March 31, 11:59 PM CST
Where
Hall forecast zone
Reported by
Other Federal Agency
Coordinates
34.531, -100.681 (the zone’s center; the record gives no point)

Drought, Childress

When
March 8, 12:00 AM CST to March 31, 11:59 PM CST
Where
Childress forecast zone
Reported by
Other Federal Agency
Coordinates
34.529, -100.208 (the zone’s center; the record gives no point)

Drought, Motley

When
March 8, 12:00 AM CST to March 31, 11:59 PM CST
Where
Motley forecast zone
Reported by
Other Federal Agency
Coordinates
34.074, -100.780 (the zone’s center; the record gives no point)

Drought, Cottle

When
March 8, 12:00 AM CST to March 31, 11:59 PM CST
Where
Cottle forecast zone
Reported by
Other Federal Agency
Coordinates
34.078, -100.279 (the zone’s center; the record gives no point)

Drought, Dickens

When
March 8, 12:00 AM CST to March 31, 11:59 PM CST
Where
Dickens forecast zone
Reported by
Other Federal Agency
Coordinates
33.617, -100.779 (the zone’s center; the record gives no point)

Drought, King

When
March 8, 12:00 AM CST to March 31, 11:59 PM CST
Where
King forecast zone
Reported by
Other Federal Agency
Coordinates
33.617, -100.256 (the zone’s center; the record gives no point)

Drought, Stonewall

When
March 8, 12:00 AM CST to March 31, 11:59 PM CST
Where
Stonewall forecast zone
Reported by
Other Federal Agency
Coordinates
33.179, -100.253 (the zone’s center; the record gives no point)

Drought, Kent

When
March 8, 12:00 AM CST to March 31, 11:59 PM CST
Where
Kent forecast zone
Reported by
Other Federal Agency
Coordinates
33.181, -100.778 (the zone’s center; the record gives no point)

Drought, Garza

When
March 8, 12:00 AM CST to March 31, 11:59 PM CST
Where
Garza forecast zone
Reported by
Other Federal Agency
Coordinates
33.180, -101.298 (the zone’s center; the record gives no point)

Drought, Terry

When
March 8, 12:00 AM CST to March 31, 11:59 PM CST
Where
Terry forecast zone
Reported by
Other Federal Agency
Coordinates
33.174, -102.335 (the zone’s center; the record gives no point)

Drought, Yoakum

When
March 8, 12:00 AM CST to March 31, 11:59 PM CST
Where
Yoakum forecast zone
Reported by
Other Federal Agency
Coordinates
33.173, -102.828 (the zone’s center; the record gives no point)

Drought, Cochran

When
March 8, 12:00 AM CST to March 31, 11:59 PM CST
Where
Cochran forecast zone
Reported by
Other Federal Agency
Coordinates
33.604, -102.828 (the zone’s center; the record gives no point)

Drought, Bailey

When
March 8, 12:00 AM CST to March 31, 11:59 PM CST
Where
Bailey forecast zone
Reported by
Other Federal Agency
Coordinates
34.069, -102.830 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 287061, 287062, 287063, 287064, 287065, 287067, 287068, 287069, 287070, 287071, 287072, 287075, 287076, 287078.